|Adult ADHD Home||Succeed at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|The Organized Life||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Parent Support Group|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||High School & College||Accommodations|
|IEPs & 504s||ADHD Study Skills||ADHD School Guide|
|Working with School||School Organization Help||College Survival Guide|
|Social Skills at School||For Teachers Only||Is it LD? A Self Test|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
Are Drug Holidays Safe?Filed Under: Holidays from ADHD Drugs, ADHD Medication and Children, Side Effects of ADHD Meds, ADD Meds: Dosing
"My son feels sick and gets headaches whenever he takes a one- or two-day "drug holiday" from his ADHD stimulant medication. Could this be the stimulant rebound effect I've been hearing about?"
"Rebound" is a term used to describe the state of extreme irritability or anger that some children experience about an hour after their last dose of ADHD medication wears off.
Rebound generally does not cause headaches or a sick feeling, so I doubt that this explains your son's situation.
Ask your doctor about keeping your child off the medication for a week. If the headaches continue and/or he feels sick on a daily basis, these problems are probably not caused by the medication, and your doctor needs to look for another reason. If the headaches go away during the extended drug holiday, ask your doctor about decreasing his dosage or switching to a new medication.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.